Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 4, 2005, 3:08 PM EDT for Bronx County, New York County, New York. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2005, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 4, 2005, 3:46 PM EDT
- In force
- 38 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Bronx County, NY, New York County, NY
The radar
The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:13 PM EDT | TSTM WND GST 55 | Harlem, NY | |
| Aug 4, 3:25 PM EDT | TSTM WND DMG | Mott Haven, NY | NUMBEROUS TREES DOWN...TREES ON CARS...5 LIGHT POLES DOWNED REPORTED IN SOUTH BRONX. |
| Aug 4, 3:25 PM EDT | TSTM WND DMG | Mott Haven, NY | NUMBEROUS TREES DOWN...TREES ON CARS...5 LIGHT POLES DOWNED REPORTED IN SOUTH BRONX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 041909 SVROKX NYC005-061-041945- /O.NEW.KOKX.SV.W.0041.050804T1908Z-050804T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 308 PM EDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANHATTAN IN SOUTHEAST NEW YORK. BRONX COUNTY IN SOUTHEAST NEW YORK. * UNTIL 345 PM EDT. * AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARLEM...OR NEAR MOTT HAVEN...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MOTT HAVEN BY 330 PM EDT. NEAR EAST TREMONT BY 345 PM EDT. THE TOWNS OF WASHINGTON HEIGHTS...FORDHAM AND WOODLAWN ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4094 7402 4083 7407 4078 7392 4089 7378 $$ REYNOLDS
2 follow-up statements
000
WWUS51 KOKX 041935
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
333 PM EDT THU AUG 4 2005
NYC061-041943-
/O.CAN.KOKX.SV.W.0041.000000T0000Z-050804T1945Z/
NEW YORK NY-
333 PM EDT THU AUG 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR MANHATTAN HAS BEEN
CANCELLED...
AT 327 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE EARLIER WARNING HAS MOVED EAST OF
MANHATTAN...ALTHOUGH SOME LOCALLY HEAVIER RAINS WILL CONTINUE UNTIL
ABOUT 400 PM. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
$$
NYC005-041945-
/O.CON.KOKX.SV.W.0041.000000T0000Z-050804T1945Z/
BRONX NY-
333 PM EDT THU AUG 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BRONX COUNTY UNTIL 345
PM EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHERN BRONX...NEAR MOTT
HAVEN...MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM S WILL BE...
NEAR EAST TREMONT BY 345 PM EDT.
THE TOWNS OF FORDHAM AND WOODLAWN ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
LAT...LON 4084 7390 4091 7391 4092 7390 4089 7382
4088 7378 4085 7380 4081 7379 4082 7380
4081 7392
$$
REYNOLDS000 WWUS51 KOKX 041946 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 346 PM EDT THU AUG 4 2005 NYC005-041956- /O.EXP.KOKX.SV.W.0041.000000T0000Z-050804T1945Z/ BRONX NY- 346 PM EDT THU AUG 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BRONX COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 345 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE EARLIER WARNING HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. $$ REYNOLDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:43 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 4, 10:43 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1043 AM EDT THU AUG 4 2005 .NEAR TERM (THIS AFTERNOON)... WEAK BACKDOOR FRONT SOMEWHERE SW OF CWA THIS AM...BUT NOT ALL THAT NOTICABLE IN TERMS OF T/TDS...ONLY A WEAK WIND SHIFT. EXPECT THE LOW LEVEL E-NE WINDS TO GET MIXED OUT AS TEMPS CLIMB INTO M-U80S IN NEXT COUPLE OF HOURS. RETURN FLOW WOULD NORMALLY SEND TDS CLIMBING AS WELL...BUT AS HAS BEEN THE CASE RECENTLY...MIXING LIKELY TO GET THE BEST OF THE HIGHER TDS. THUS...HEAT INDICES WILL BE BORERLINE AT BEST FOR THE NYC HEAT ADVISORY BUT WILL LEAVE ADVISORY UP FOR NOW...COULD STILL SEE BRIEF PERIOD RIGHT AROUND 100F HI. CONVECTIVE CHANCES FOR THIS AFTERNOON MINIMAL GIVEN ABOVE DISCUSSION...T/TD SPREADS QUITE LARGE (ESPECIALLY WITH MIXING EXPECTED THIS AFTERNOON). MODIFYING SOUNDINGS TO L-M90S/L70S WOULD PROBABLY BE ENOUGH TO GET SOMTHING STARTED. HOWEVER...WITH LACK ON CONFIDENCE ON TDS REACHING THOSE LEVELS...WILL TAKE OUT PREVIOUS 20 POP. CANT RULE OUT ISOLATED TS...BUT COVERAGE-WISE...PROBABLY NOT WORTHY OF EVEN A 20 POP BUT WILL LEAVE IN NW TO FIT IN BETTER WITH SURROUNDING WFOS. && .SHORT TERM (TONIGHT THROUGH SATURDAY)... HIGH AMPLITUDE RIDGE AXIS WORKS ACROSS THE NORTHEAST TONIGHT... ALLOWING NEXT UPPER TROUGH TO SWING INTO THE NE FOR FRIDAY. HIGH PRESSURE STRENGTHENS TO THE SE OF THE REGION...WITH WARM FRONT WORKING NE OF AREA AND WARM SW FLOW RETURNING OVER ENTIRE REGION. TEMPS ON FRIDAY WILL ONCE AGAIN ROCKET WELL INTO THE 90S ACROSS MOST OF THE AREA WITH SW-W FLOW...MIXING TO 800 HPA...AND ADJUSTED 850 HPA TEMPS OF BETWEEN 20 AND 21C. MAY NEED TO ISSUE HEAT ADVISORY FOR CITY ON FRIDAY AS DRIER AIR WILL LAG BEHIND COLD FRONT. THIS WILL BE DEPENDENT ON FRONTAL PASSAGE TIMING...BUT WITH TEMPS PROGGED INTO THE MID TO UPPER 90S AND MOISTURE POOLING AHEAD OF THE FRONT HEAT INDICES MAY RISE TO AROUND 100 ONCE AGAIN. MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING AND STRENGTH OF SURFACE COLD FRONT APPROACHING FROM THE WEST TONIGHT...INTO WESTERN ZONES FRIDAY AFTERNOON...AND THEN WORKING EAST OF THE REGION BY FRIDAY NIGHT. UPPER SUPPORT REMAINS WELL TO THE NORTH WITH THIS FRONT...BUT WITH MARGINAL INSTABILITY...MOISTURE POOLING TO AROUND 2 PWATS...AND LOW-LEVEL CONVERGENCE ALONG/AHEAD OF THE FRONT WILL CONTINUE THREAT OF SCATTERED CONVECTION FROM MIDDAY FRIDAY THROUGH AROUND MIDNIGHT. THREAT OF ORGANIZED STRONG/SEVERE STORMS LOOKS POOR WITH WEAK DEEP LAYER SHEAR AND LACK OF MID/UPPER SUPPORT. UPPER TROUGH PIVOTS NE INTO SE CANADA FRIDAY NIGHT INTO SATURDAY WITH GENERALLY WESTERLY UPPER FLOW OVER THE REGION. AT THE SURFACE...THE COLD FRONT WORKS SOUTH OF THE REGION FRIDAY NIGHT WITH MODIFIED CANADIAN HIGH PRESSURE BUILDING INTO THE REGION FOR SATURDAY. THIS WILL PROVIDE FAIR AND DRY WEATHER WITH A NOTICEABLY COOLER AND DRIER AIR AIRMASS TO START THE WEEKEND. && .LONG TERM (SUNDAY THROUGH WEDNESDAY)... NO MAJOR CHANGES TO EXTENDED. THE OVERALL PATTERN FEATURES A MEAN TROUGH OVER THE NORTHEAST FOR THE BEGINNING OF THE PERIOD. THE UPPER FLOW TRANSITIONS BACK TO MORE OF AN FAST WESTERLY FLOW BY SUN...AND WE/LL REMAIN ON THE SOUTHERN EDGE OF THE NORTHERN BRANCH. THIS IS WHERE THE MREF MEMBERS BEGIN DIVERGING...HOWEVER MOST OF THEM GRADUALLY DEVELOP A BROAD TROUGH OVER THE NORTHEASTERN PART OF THE COUNTRY BY WED. AT THE SFC...OLD FRONTAL BOUNDARY STALLS OUT THROUGH THE MID ATLANTIC REGION ON SAT AND EVENTUALLY DISSIPATES ON SUN. HIGH PRES BUILDS INTO THE NORTHEAST DOMINATING THROUGH THE REMAINDER OF THE FORECAST PERIOD..WITH JUST THE CHANCE OF DIURNAL CONVECTION FROM MONDAY ON. TEMPS WILL MODERATE BACK TO SEASONABLE LEVELS SUN...WITH A GRADUAL INCREASE IN HEAT AND HUMIDITY AS THE WEEK PROGRESSES. && .MARINE... RELATIVELY TRANQUIL WIND AND SEA CONDS WILL REMAIN OVER THE WATERS FOR MOST OF THE FORECAST PERIOD DUE TO A WEAK PRESSURE PATTERN OVERHEAD. HOWEVER...THE PRESSURE GRADIENT DOES TIGHTEN OVER THE WATERS LATER THURS NITE THRU FRI EVENING AS A COLD FRONT APPROACHES THEN CROSSES THE WATERS. WE COULD SEE SEAS AND WINDS ON THE OCEAN APPROACH SCA CRITERIA ON FRIDAY AS A RESULT. FOR NOW WILL DO WITHOUT ANY HEADLINES SINCE THIS WILL BE A MARGINAL EVENT. && .AVIATION... VFR CONDS EXPECTED THRU THIS EVENING. && .CLIMATE... RECORDS SEEM A BIT OUT OF REACH TODAY WITH AN ONSHORE COMPONENT TO FLOW. RECORD HIGH TEMPERATURES FOR AUGUST 4 ARE AS FOLLOWS: EWR - 100 (1993) LGA - 96 (1995) NYC - 100 (1944) ISP - 91 (1989) JFK - 93 (1995) && .HYDROLOGY... NEXT CHANCE OF MEASURABLE RAINFALL FRIDAY AFT/EVE. GENERALLY AROUND 0.10 RAINFALL EXPECTED...BUT WITH JUICIER AIRMASS...LOCALLY HIGHER AMOUNTS IN CONVECTION QUITE LIKELY. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY FOR NYC BOROUGHS...NYZ072>076. NJ...NONE. MARINE...NONE. && SHORT TERM: SR/BC LONG TERM: JST
Hazardous weather outlook, Aug 4, 3:30 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 330 AM EDT THU AUG 4 2005 NYZ072>076-050900- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 330 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE FIVE BOROUGHS OF NYC FOR THIS AFTERNOON AND EVENING. THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND INCREASED HUMIDITY WILL HAVE HEAT INDICES RISING TO AROUND 100 DEGREES. AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS MORNING AND AFTERNOON. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HIGH HUMIDITY ON FRIDAY MAY HAVE HEAT INDICES RISING TO AROUND 100 DEGREES ONCE AGAIN. STAY TUNED FOR THE LATEST UPDATES. SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND EVENING WITH A COLD FRONTAL PASSAGE. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG/SEVERE THUNDERSTORM REPORTS. CTZ005>012-NJZ002>006-011-NYZ067>071-077>081-050900- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ- 330 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND INCREASED HUMIDITY WILL HAVE HEAT INDICES RISING TO AROUND 100 DEGREES ACROSS PORTIONS OF NORTHEAST NEW JERSEY...THE LOWER HUDSON VALLEY...AND POSSIBLY INTERIOR SOUTHERN CONNECTICUT. AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THE COMBINATION OF HIGH TEMPERATURES WELL INTO THE 90S AND HIGH HUMIDITY ON FRIDAY MAY HAVE SOME HEAT INDICES RISING TO AROUND 100 DEGREES ONCE AGAIN. SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND NIGHT WITH A COLD FRONTAL PASSAGE. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG/SEVERE THUNDERSTORM REPORTS. ANZ330-335-338-350-353-355-050900- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 330 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. STRONG WIND GUSTS...HEAVY DOWNPOURS...AND LOCALLY ROUGH SEAS WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND NIGHT WITH A COLD FRONTAL PASSAGE. STRONG WIND GUSTS...HEAVY DOWNPOURS...AND LOCALLY ROUGH SEAS WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT NEEDED.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:15 AM EDT | Special Marine Warning | OKX | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.